Topological Methods in Nonlinear Analysis

Some results for jumping nonlinearities

E. Norman Dancer

Full-text: Open access


We discuss the calculation of critical groups for jumping nonlinearities as the resonance set is crossed. In addition, we produce a counter-example showing that even "generically" the resonance set is more complicated than previously thought.

Article information

Topol. Methods Nonlinear Anal., Volume 19, Number 2 (2002), 221-235.

First available in Project Euclid: 2 August 2016

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Dancer, E. Norman. Some results for jumping nonlinearities. Topol. Methods Nonlinear Anal. 19 (2002), no. 2, 221--235.

Export citation


  • A. K. Ben-Naoum, C. Fabry and D. Smets, Structure of the Fučik spectrum and existence of solutions for equations with asymmetric nonlinearity , Proc. Roy. Soc. Edinburgh Sect. A, 131 (2001), 241–265 \ref \key 2
  • G. Bredon, An Introduction to Compact Transformation Groups, Academic Press, New York (1972) \ref \key 3
  • K. C. Chang, Infinite Dimensional Morse Theory and Multiple Solution Problems, Birkhäuser, Boston (1993) \ref \key 4
  • E. N. Dancer, Remarks on jumping nonlinearities , 101–115, Topics in Nonlinear Analysis (Escher and Simonett, eds.), Birkhäuser, Basel (1999) \ref \key 5 ––––, On the Dirichlet problem for weakly nonlinear elliptic partial differential equations , Proc. Roy. Soc. Edinburgh Sect. A, 76 (1977), 283–300 \ref \key 6––––, Generic domain dependence and the open set problem for jumping nonlinearities , Topol. Methods Nonlinear Anal., 1 (1993), 139–150 \ref \key 7––––, Degenerate critical points, homotopy indices and Morse inequalities , J. Reine Angew. Math., 350 (1984), 1–22 \ref \key 8––––, Degenerate critical points, homotopy indices and Morse inequalities \romII, J. Reine Angew. Math., 382 (1987), 145–164 \ref \key 9––––, On the effect of domain in shape on the number of positive solutions of certain nonlinear equations , J. Differential Equations, 74 (1988), 120–156 \ref \key 10––––, Multiple solutions of asymptotically homogeneous problems , Ann. Mat. Pura Appl., 152 (1988), 63–78 \ref \key 11––––, Dynamics of Lotka–Volterra competition systems with large interaction \romII. in preparation \ref \key 12
  • E. N. Dancer and S. Yan, Effect of the domain geometry on the existence of multipeak solutions for an elliptic problem , Topol. Methods Nonlinear Anal., 14 (1999), 1–38 \ref \key 13
  • A. Dold, Algebraic Topology, Springer–Verlag, Berlin (1970) \ref \key 14
  • Th. Gallouet and O. Kavian, Resonance for jumping nonlinearities, Comm. Partial Differential Equations, 7 (1982), 325–342
  • \ref \key 15G. Katriel, Uniqueness of periodic solutions for asymptotically linear Duffing equations with strong damping, Topol. Methods Nonlinear Anal., 12 (1998), 263–274 \ref \key 16
  • C. Magaelhaes, Semilinear elliptic problems with crossing of multiple eigenvalues , Comm. Partial Differential Equations, 15 (1990), 1265–1292
  • \ref \key 17C. Margulies and W. Margulies, An example of the Fučik spectrum, Nonlinear Anal., 29 (1997), 1373–1378
  • \ref \key 18A. Marino, A. Micheletti and A. Pistoia, A non symmetric asymptotically linear problem , Topol. Methods Nonlinear Anal., 4 (1994)
  • \ref \key 19W. Massey, Homology and Cohomology Theory, Marcel Dekker, Basel (1978)
  • \ref \key 20A. Micheletti, Perturbazione dello spectro dell operatore di Laplace in relazione ad una variazione del campo , Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), 26 (1972), 151–169
  • \ref \key 21K. Perera and M. Schechter, The Fučik spectrum and critical groups, Proc. Amer. Math. Soc., 129 (2001), 2301–2308 \ref \key 22
  • A. Pistoia, A generic property of the resonance set of an elliptic operator with respect to the domain , Proc. Roy. Soc. Edinburgh Sect. A, 127 (1997), 1301–1310 \ref \key 23
  • P. Pope, Solvability of non self-adjoint and higher order differential equations with jumping nonlinearities , Ph. D. thesis, University of New England(1984)
  • \ref \key 24K. Rybakowski, The Homotopy Index and Partial Differential Equations, Springer–Verlag, Berlin (1987) \ref \key 25
  • B. Rynne, Generic properties of the Fučik spectrum of elliptic operators , Proc. Roy. Soc. Edinburgh Sect. A, 130 (2000), 217–224
  • \ref \key 26M. Schechter, The Fučik Spectrum, Indiana Univ. Math. J., 43 (1994), 1139–1157
  • \ref \key 27E. Spanier, Algebraic Topology, McGraw Hill, New York (1966) \ref \key 28
  • K. Uhlenbeck, Generic properties of eigenfunctions, Amer. J. Math., 98 (1976), 1059–1078